Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

February 28, 201716 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Feb 28, 2017, 3:01 PM EST for 16 counties in Georgia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 3:01 PM EST (20:01 UTC)
Expired
Feb 28, 2017, 5:00 PM EST
In force
119 min
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Greer radar (KGSP), 164 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS82 KFFC 282001
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
301 PM EST TUE FEB 28 2017
 
GAZ001>009-011>016-019>021-282200-
Chattooga GA-Dawson GA-Walker GA-White GA-Murray GA-Lumpkin GA-
Gilmer GA-Whitfield GA-Union GA-Towns GA-Catoosa GA-Cherokee GA-
Gordon GA-Bartow GA-Pickens GA-Dade GA-Floyd GA-Fannin GA-
301 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...NORTHWESTERN
DAWSON...WALKER...WHITE...MURRAY...LUMPKIN...GILMER...WHITFIELD...
UNION...TOWNS...CATOOSA...NORTHWESTERN CHEROKEE...GORDON...NORTHERN
BARTOW...PICKENS...DADE...FLOYD AND FANNIN COUNTIES UNTIL 500 PM
EST...

At 300 PM EST...a large area of showers and thunderstorms extended 
from Summerville to Hiawassee, moving northeast at 40 mph.

  HAZARD...Heavy rain. 

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas. 

Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Dahlonega, Summerville, Chatsworth,
Jasper, Ringgold, Cleveland, Dawsonville, Trenton, Ellijay, Blue
Ridge, Hiawassee, Blairsville, Fort Oglethorpe, Adairsville,
Chickamauga and Trion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8359 3492 8360 3488 8366 3480 8368
      3476 8363 3465 8366 3455 8362 3417 8544
      3498 8560
TIME...MOT...LOC 2000Z 241DEG 34KT 3455 8546 3492 8361 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 28, 3:01 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 28, 3:01 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
301 PM EST Tue Feb 28 2017

.SHORT TERM /Tonight through Wednesday Night/...
Short wave crossing the TN/OH valleys today continued to trigger
showers and thunderstorms across the northern counties. This wave
should pull northeast during the evening...keeping the rainfall
north or Atlanta to Athens. The showers should gradually diminish
during the evening...however low pops were included over the north
all night.

The more significant thunderstorms are expected Wednesday afternoon
into Wednesday evening as an upper trough pushes eastward into the
Great Lakes and Ohio Valley through Wednesday night. Strong shear
associated with this trough and increasing dew points ahead of
the front will contribute to possible strong to severe thunderstorms
over much of the forecast area. Damaging winds...large hail...and
a few tornadoes are possible. SPC has included a corner of northwest
GA in an enhanced risk area for Wednesday. The showers and storms
should progress across the forecast area tomorrow afternoon through
tomorrow night. Expecting gusty winds tomorrow...however at this time
it looks like they may stay below advisory criteria.

41

.LONG TERM /Thursday through Tuesday/...
No major changes made to the extended forecast. The storm system
in the short term exits the area at the beginning of the extended
forecast with high pressure building in right behind it. A dry
forecast is in store through Monday when moisture return could
lead to some light rain across north and portions of central GA
through Tuesday.

Temperatures will be in the process of cooling with the cold front
passage Wednesday night and will be most noticed on Thursday with
high temperatures forecast near seasonal norms. The coolest
morning looks to be Saturday morning with forecast lows about 7-8
degrees below normal then warming through the weekend.

01

&&

.AVIATION...
18Z Update...
Ceilings will continue to improve this afternoon to vfr.
Expecting a repeat overnight with ifr conditions at the
TAF sites by sunrise. Winds will vary mostly around south
this afternoon...with a trend toward more southwest. Winds light
southwest overnight and increasing Wednesday with some gusts to
25kt. Showers and thunderstorms should stay north of the taf sites
this afternoon...but chances increase for thunderstorms on
Wednesday afternoon.

//ATL Confidence...18Z Update...
Medium on ceilings and wind.
High on all else.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  76  44  63 /  20  60  80   5
Atlanta         61  75  43  60 /  20  80  80   5
Blairsville     55  69  35  54 /  60  80  70   5
Cartersville    59  74  41  59 /  40  80  70   5
Columbus        61  79  48  63 /  10  30  80   5
Gainesville     59  71  42  59 /  30  80  80   5
Macon           59  80  50  64 /  10  20  70  10
Rome            58  74  40  59 /  60  90  60   5
Peachtree City  58  76  43  61 /  10  60  80   5
Vidalia         63  84  57  67 /  10  20  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....01
AVIATION...41

In the hours before

Special weather statement, Feb 28, 1:07 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
107 PM EST TUE FEB 28 2017

GAZ002-004-005-011-012-019-281845-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
107 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
WHITFIELD...SOUTHEASTERN WALKER...GORDON...SOUTHERN MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 145 PM EST...

At 106 PM EST...a strong thunderstorm was over Lake Marvin, moving
northeast at 55 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Calhoun, Chatsworth, Varnell, Eton, Tunnel Hill, Resaca,
Ranger, Subligna, Redbud, Lake Marvin, Villanow, Oakman, Fort
Mountain State Park, Carters, Ramhurst, Oostanaula, Suttles Mill,
Rocky Face and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3478 8464 3475 8464 3473 8466 3449 8466
      3444 8517 3460 8528 3482 8508 3482 8506
      3484 8506 3487 8504 3488 8501 3489 8501
      3493 8498
TIME...MOT...LOC 1806Z 239DEG 50KT 3457 8511

WIND...40MPH
Special weather statement, Feb 28, 1:32 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
132 PM EST TUE FEB 28 2017

GAZ004>007-012-281915-
Gilmer GA-Whitfield GA-Gordon GA-Murray GA-Fannin GA-
132 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN WHITFIELD...
NORTHEASTERN GORDON...MURRAY AND NORTHERN FANNIN COUNTIES UNTIL 215
PM EST...

At 130 PM EST...a line of strong thunderstorms extended from Eton to
Ramhurst and Audubon, moving northeast at 50 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Eton, East
Ellijay, Morganton, Crandall, Sumac, Jones Mill, Higdon, Redbud,
Loving, The Cohutta Wilderness, Epworth, Conasauga Lake, Mineral
Bluff, Cherry Log and Oakman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8428 3491 8419 3459 8442 3451 8493
      3469 8487 3483 8490 3499 8462
TIME...MOT...LOC 1830Z 247DEG 42KT 3484 8479 3472 8475 3456 8485

WIND...40MPH
Special weather statement, Feb 28, 3:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EST TUE FEB 28 2017

GAZ001>009-011>016-019>021-282200-
Chattooga GA-Dawson GA-Walker GA-White GA-Murray GA-Lumpkin GA-
Gilmer GA-Whitfield GA-Union GA-Towns GA-Catoosa GA-Cherokee GA-
Gordon GA-Bartow GA-Pickens GA-Dade GA-Floyd GA-Fannin GA-
301 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...NORTHWESTERN
DAWSON...WALKER...WHITE...MURRAY...LUMPKIN...GILMER...WHITFIELD...
UNION...TOWNS...CATOOSA...NORTHWESTERN CHEROKEE...GORDON...NORTHERN
BARTOW...PICKENS...DADE...FLOYD AND FANNIN COUNTIES UNTIL 500 PM
EST...

At 300 PM EST...a large area of showers and thunderstorms extended
from Summerville to Hiawassee, moving northeast at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Dahlonega, Summerville, Chatsworth,
Jasper, Ringgold, Cleveland, Dawsonville, Trenton, Ellijay, Blue
Ridge, Hiawassee, Blairsville, Fort Oglethorpe, Adairsville,
Chickamauga and Trion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8359 3492 8360 3488 8366 3480 8368
      3476 8363 3465 8366 3455 8362 3417 8544
      3498 8560
TIME...MOT...LOC 2000Z 241DEG 34KT 3455 8546 3492 8361

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:07 PM ESTSpecial Weather StatementFFCGordon, Murray, Whitfield38 min
Feb 28, 1:32 PM ESTSpecial Weather StatementFFCFannin, Gilmer, Murray43 min
Feb 28, 5:23 PM ESTSpecial Weather StatementFFCWalker22 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.